Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Omnicef for bronchitis, diarrhoea, cramping,

I finished a round of Omnicef for bronchitis . On day 6 of the antibiotic my bowel movements changed to diarrhea - then just back to very soft with increased frequency and cramping. I went to doctor, they said just normal flora out of whack. Did CBC - white blood count normal. Also turned in stool sample (haventheard on that. Now I have blood (scant amount) when I go. Cramping is better but still having a lot of mucous in stool. What should I do now? Not sure if blood is from going so much.
Asked On : Tue, 27 Mar 2012
Answers:  2 Views:  151
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hello there,

I think you might be having Antibiotic associated diarrhoea. Your doctor is right. Normally , we have a lot of good bacteria in our intestines that keep a check on the growth of harmful bacteria. But what some antibiotics does is that it destroys the good bacteria that are actually helpful to us. With the good bacteria dead, it is easier for the bad bacteria to rule, producing toxins and making the person sick. That could be the reason for your diarrhoea and cramping and blood in the stool.

It is very important to get that result on the stool sample as it could tell us which bacteria is actually causing the problem and it can be treated accordingly. Some cases of antibiotic associated diarrhoea are self limiting. It resolves on its own , once the antibiotics are stopped, or with home remedies. Some cases lead to complications like pseudo membranous colitis etc.

Visit your doctor with the stool sample report.

In the meantime, rehydrate your body by drinking plenty of fluids like water, tender coconut water, bland soups etc. Instead of eating large meals, have frequent small meals.Eg, instead of eating 3 large meals a day, have 5-6 small meals a day. Avoid tea, coffee,soda, soft drinks, alcohol etc. Avoid deep fried, fatty food, high fibre food,spicy food.

Hope this helps. Get well soon :)
Answered: Tue, 27 Mar 2012
I find this answer helpful
General & Family Physician Dr. Kimberly Martin's  Response
Hello Tracy. Any antibiotic changes the normal bacterial flora of the GI tract which causes the diarrhea. I recommend yogurt with live cultures (usually acidophillus or lactobacillus) or a generic over the counter lactobacillus or acidophillus capsules. This will help to re-populate the GI tract with the appropriate bacteria. As the bacteria is re-introduced the bowel movements will return to normal.

Omnicef has a very common side effect and most pediatricians warn parents of this effect. The omnicef interacts with iron in the body and causes red bowel movements.

Be well, Dr. Kimberly
Answered: Tue, 27 Mar 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor